Hail, Otoe
- When
- March 29, 7:27 PM CST
- Where
- Otoe County, 3.93 mi ESE of Paul
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -95.810
Trained spotter report of pea sized hail with intermittent quarter (1) sized hail.
On the evening of March 29, 2025, a shortwave trough pivoting across the region initiated the development of a surface low, which in turn draped a cold front across central and eastern Nebraska. Ahead of the front, a low-level jet transported a narrow corridor of Gulf moisture into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On the evening of March 29, 2025, a shortwave trough pivoting across the region initiated the development of a surface low, which in turn draped a cold front across central and eastern Nebraska. Ahead of the front, a low-level jet transported a narrow corridor of Gulf moisture into the area. Despite relatively weak low- to mid-level forcing, a few elevated thunderstorms managed to develop along the frontal boundary. These storms tapped into 30 to 35 knots of 0 6 km shear and modest instability, with MUCAPE values ranging from 1000 to 1500 J/kg. As a result, hail up to 1 inch in diameter was reported by a trained spotter in Otoe County during the evening. The storms then continued eastward into Iowa through the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 29, 5:04 PM CST, 2 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 604 PM CDT Sat Mar 29 2025 .KEY MESSAGES... - Showers and thunderstorms (60-90% chance) continue this afternoon into the evening hours. A marginal risk of severe weather exists across southeast Nebraska and western Iowa. - Severe threat diminishes late this evening, with showers continuing into the overnight hours (20-40% chance). A changeover to snow will occur across northern portions of the forecast area late tonight through early Sunday morning. Snow accumulations will be light at less than a 1/2 inch. - Showers exit the area late Sunday afternoon, with pleasant conditions expected for Monday. - Next round of precipitation will impact the area Tuesday and Wednesday (60-90% chance), with rain, strong storms, and a rain/snow mix. && .DISCUSSION... Issued at 336 PM CDT Sat Mar 29 2025 .SHORT TERM.../Today through Sunday Night/ Our active weather pattern continues today as a low approaches the area. 20z RAP upper air objective analysis shows the closed 850 mb low across central Nebraska, with much of southeast Nebraska and southwest Iowa within the warm sector of the low. As this low continues moving eastward, expect low to mid level QG forcing to be on the rise. This will lead to the gradual increase of rain showers and thunderstorms as we head into the afternoon and evening hours. KOAX radar is already picking up on a few showery echoes, mainly along and north of the I-80 corridor. Did decide to lower high temperatures today from NBM guidance, given that with the resultant cloud cover and shower/thunderstorm activity, highs will struggle to get above the low 70s across the far southern portions of our service area. By the late afternoon and evening hours, we will see a strengthening LLJ within the warm sector of the low. This will result in a reinforcing shot of Gulf moisture evident from RAP and HRRR 1000- 850mb moisture transport. BUFKIT soundings across southeast Nebraska and southwest Iowa continue to indicate that instability will be elevated here. A few exceptions should be noted, however, particularly along the Nebraska/Kansas border where possibly some surface based instability could occur, but this will be highly dependent on how much CIN can be eroded from an elevated warm layer between 700 and 800 mb. Regardless, anywhere from 500 to 1500 J/kg of MUCAPE is seen generally along and south of I-80, with higher instability values farther south into Kansas and Missouri. This instability coupled with 0-6 km bulk shear values of 35-45 kts seen from CAMs indicate that severe potential (including some supercells) exists along the aforementioned I-80 corridor and areas south, and this matches well with the marginal risk of severe weather that the Storm Prediction Center has issued for this afternoon and evening. The main threats from these storms will be large hail (with the height of the wet bulb zero anywhere from 8,000 to 10,000 ft) and strong winds. Soundings reveal a pocket of dry air anywhere from 700 to 400 mb, resulting in DCAPE values of 800-1000 J/kg within the marginal risk area, which adds confidence to the strong wind risk. A brief spin up is not out of the question either late this afternoon into the early evening hours as hodographs show some low level turning, particularly near the triple point, leading to the slight clipping of the 2% SPC tornado risk. Slight variations in low placement and convective initiation continue to be seen in some of the most recent CAM guidance. Latest 18z HRRR run shows initiation within the warm sector of the low around 22z across far southwest Iowa associated with the warm air advection push, with cells quickly moving into the DMX forecast area. A secondary round of cells develop around the 1-2z timeframe along the cold front across far southeast Nebraska and quickly race northeastward into portions of Missouri and Iowa. Other CAMs like the NAM Nest and ARW show initiation well east into central Iowa by the 0-1z timeframe, while the FV3 seems to somewhat mirror what the HRRR has. Regardless of whichever scenario plays out this evening, we will continue to monitor trends and the latest guidance. Make sure to stay tuned to the forecast for the latest updates regarding potential watches or warnings. The severe potential will gradually diminish as we head into the late evening hours tonight with storms pushing east. However, scattered rain showers will continue late tonight through the morning hours Sunday (20-40% chance) as they wrap around the sfc low. A changeover from rain to snow will occur across our far northern counties late tonight as temperatures will cool to the low 30s there, while the rest of the forecast area should see rain. Snowfall accumulations will remain very light at less than a half inch across Knox County. Any remaining snow/rain showers will end by Sunday afternoon as the sfc low continues to push east toward the Great Lakes area. Highs Sunday will warm to the 40s areawide. .LONG TERM.../Monday through Thursday/ Pleasant weather conditions return for Monday as a sfc ridge from the Saskatchewan/Manitoba area dips southward into the Northern Plains. This will lead to light winds and partly cloudy skies with some peaks of sun as highs reach the mid 40s to mid 50s. Make sure to enjoy this brief period of quiet weather, as Tuesday and Wednesday look to be fairly active. By late Monday night, a shortwave will deepen and eject from the Rockies area. This will induce lee sfc cyclogenesis, with QG forcing again overspreading the area by early Tuesday morning leading to widespread PoPs. Similar to the last forecast package, the NBM continues to hint at a rain/snow mix early Tuesday morning across our far north, with rain expected elsewhere. Thunderstorms may form by the evening hours Tuesday as instability returns to the area. Some of these storms could be strong to severe, with portions of eastern Nebraska and western into central Iowa outlooked for severe weather as seen from the Storm Prediction Center's day 4-8 outlook. PoPs will come to an end by Wednesday evening. However, with this system still several days out, the track and strength of the low is expected to change, so expect further refinements/changes to the forecast for those days. Late in the period models hint at a few shortwaves moving through which are resulting in the NBM showing some slight PoPs late Thursday into Friday. Uncertainty exists at this time, however, regarding timing and placement of these features given differing model output, so expect this precipitation potential and placement to change. NBM output has highs for the upcoming week in the 50s and 60s, with Tuesday and Wednesday being the warmest days. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 604 PM CDT Sat Mar 29 2025 IFR ceilings expected to persist through Sunday morning with some spotty showers and drizzle for the first few hours of the period. Can't completely rule out an isolated thunderstorm at OMA and LNK, but highest chances will remain south and east. Also can't completely rule out some light snow and MVFR/IFR visibility at OFK, but highest chances should remain to the northwest. Otherwise, winds will remain northwesterly with gusts of 20 to 25 kts starting around 03-04Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Castillo AVIATION...CA
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 344 PM CDT Sat Mar 29 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 344 PM CDT Sat Mar 29 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday Showers and thunderstorms will continue this afternoon and evening. Some storms may be strong to severe, with large hail and strong winds the primary threats. The severe threat diminishes late this evening. Showers will continue late tonight through Sunday morning. Rain will transition to snow across areas of northeast Nebraska, but accumulations will remain light at less than a half inch. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Another storm system will impact the area Tuesday into Wednesday, with rain, strong storms, and a rain/snow mix possible. Details are still uncertain, but the Storm Prediction Center has portions of eastern Nebraska and western Iowa outlooked for severe weather Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely through tonight, but reports of severe weather are appreciated. Castillo
The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
1 hail. Local standard time, as filed.
Trained spotter report of pea sized hail with intermittent quarter (1) sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245142.